Riboflavin supplements and eye floaters

Updated 10/11/16   

In my earlier post about my experience with eye floaters, I mentioned that hyaluronic acid (HA) deficiency seemed to be a promising theory as to the cause. I had found a CureZone thread discussing one of their members’ success with four months of HA supplements. Vitamin C, which unmistakably makes my eye floaters worse, can degrade HA, so the idea seemed worthwhile. I put off the experiment for the future, however, as I had enough to deal with. Although the floaters can be very annoying, I haven’t gotten horribly panicky about them because they’ve waxed and waned over the years, which led me to believe that in theory it is possible to get rid of them, if only I can figure out how.

Recently my floaters got worse again. I narrowed it down to riboflavin (vitamin B2) supplements. I found a discussion of this unfortunate tendency in an online floater forum called Floatertalk, where several members had experienced an increase in floaters after taking a multivitamin.

My first experiment was with the formulation mentioned in the CureZone thread, Injuv, which seems to be marketed for the treatment of stiff joints and dry, aging skin. Apparently the Injuv form, which is made by several brands, is more absorbable. I have no idea how much more effective it is than regular hyaluronic acid. I can’t remember what happened when I took it — I think I tried it for a few days, found it worsened my insomnia, and postponed the experiment again.

Since then I have tried at least two other brands of hyaluronic acid several times, including Country Life, I think, following the label dosage. I noticed a difference in the eye floaters and my vision in general in about two days, and after several days my neck and back were noticeably less stiff. And then it stopped me sleeping. Which is what happens with 80% of what I try.

The few food sources of hyaluronic acid I was able to find are items that few Americans eat much of, which might be one reason riboflavin has this side effect. I found a list of hyaluronic acid food sources on Sandy Simmons’ site, which also refers to an ABC News report on a group of Japanese villagers whose hyaluronic acid-rich diet keeps them looking fabulous into their 80s and 90s. The list is very short: animal bones, tendons, skin, ligaments; some Japanese starchy vegetables; and miso, which does not have hyaluronic acid itself but genistein, which enhances its production.

One of hyaluronic acid’s jobs is to increase water absorption, so it’s important to get enough water if you take these supplements. I found several accounts of people who attributed their eye floaters to periods of dehydration, and several people who found that hyaluronic acid made their floaters worse. I’m guessing that some imbalance of the two substances was involved.

Another thing that made my eye floaters worse was vitamin A supplements, possibly because it lowered my already-low levels of vitamin E, which plays a role in hydration, or so say all sorts of beauty product ads.

If you too suffer from these accursed things, I’d be interested in hearing what you’ve discovered makes them worse.

2 thoughts on “Riboflavin supplements and eye floaters

  1. Kelly

    I’m not sure if you’re still accepting comments, but I’m the person who pointed out the problems with the ‘riboflavin is toxic’ studies a couple years ago, and just stumbled across this page and had to comment again.

    Your statement “I narrowed it down to riboflavin (vitamin B2) supplements, which, lo and behold, can also destroy HA”, is not backed up by the in vitro study in your link.

    The study is not about riboflavin supplementation, it’s about ‘photosensitized riboflavin’ used in in vitro experiments. They do conclude with the hypothesis that riboflavin ‘may potentially occur in vitro and in vivo in the organs and tissues that are permeable to light, such as the eye or skin’, but again, this is based on an in vitro experiment and not backed up by follow-up studies.

    Not sure about floaters, but multiple sources list “blurred vision and itching, watering, sore, or bloodshot eyes, as well eyes becoming light-sensitive and easily fatigued” as eye-related riboflavin deficiency symptoms.

    In fact, riboflavin has been shown in a double-blind study help with dry eyes when used as part of an eye drop solution. In other words, riboflavin was put directly on the eye surface, and it improved the condition:

    https://www.ncbi.nlm.nih.gov/pubmed/23661528

    So, just wanted to make sure that you’re clear on wether or not it was actually riboflavin that caused your problems — or vitamin C for that matter. Floaters are a hassle, but they’re considered normal, that is, until they become very large and interfere with vision. They can become cataracts, which hate to say it, can be helped with riboflavin.

    Reply
    1. Marjorie Post author

      Hi, Kelly. Thanks for clarifying the study’s points. I apologize again for being so pissy the first time. I am going to remove the reference to that study.

      B2 was definitely one of the supplements that made the floaters worse back when they were maddening. But then again I now take 100 mg of B2 once ever two weeks or so to help with blurred and tired vision (a different type of blurry than floater-blurry), and that does not seem to make the floaters worse. Of course it’s also a much smaller dose than my earlier supplementation of 50-100 mg a day.

      I can’t experiment with any more B2 than that because it screws up my digestion big time, as does HA. (On the bright side, HA no longer causes insomnia.) Otherwise I’d try to figure out at what point the helps-with-blurry-vision dosage becomes worsens-floaters dosage.

      My system turns out to be pretty screwed up from years of mold poisoning so who knows what’s going on. It is very frustrating not to be able to use the HA because the floaters are disruptive.

      BTW re: the word “floaters” : Some people seem to use it to refer only to those darker chains of cells that have detached from the wall of the eye. I have a few of those, but mostly it is larger, translucent blobs that appear to me to be thickened vitreous gel.

      Thanks again for your comment.

Leave a Reply

Your email address will not be published. Required fields are marked *